Alert archive / Louisiana / Tornado Warnings in 2017

Tornado Warning 105, NWS Lake Charles, LA

August 29, 2017Allen Parish, Jefferson Davis Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Aug 29, 2017, 5:45 PM CDT for Allen Parish, Jefferson Davis Parish, Louisiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2017, 5:45 PM CDT (22:45 UTC)
Expired
Aug 29, 2017, 6:15 PM CDT
In force
30 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Allen Parish, LA, Jefferson Davis Parish, LA

The radar

The Lake Charles radar (KLCH), 51 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 363 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
363 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

765 
WFUS54 KLCH 292245
TORLCH
LAC003-053-292315-
/O.NEW.KLCH.TO.W.0105.170829T2245Z-170829T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
545 PM CDT TUE AUG 29 2017

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Northeastern Jefferson Davis Parish in southwestern Louisiana...
  South central Allen Parish in southwestern Louisiana...

* Until 615 PM CDT
    
* At 545 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Pine Island, or 8 miles northeast of Welsh, moving
  northwest at 25 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Pine Island around 550 PM CDT. 
  Kinder around 615 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3035 9268 3030 9273 3041 9295 3052 9285
TIME...MOT...LOC 2245Z 132DEG 21KT 3034 9274 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

25
1 follow-up statement
499 
WWUS54 KLCH 292302
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
602 PM CDT TUE AUG 29 2017

LAC003-053-292315-
/O.CON.KLCH.TO.W.0105.000000T0000Z-170829T2315Z/
Jefferson Davis LA-Allen LA-
602 PM CDT TUE AUG 29 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTH
CENTRAL JEFFERSON DAVIS AND SOUTH CENTRAL ALLEN PARISHES...
    
At 602 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Pine Island, or near Fenton, moving northwest at 20
mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Kinder around 615 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3041 9274 3033 9280 3041 9295 3052 9285
TIME...MOT...LOC 2302Z 118DEG 18KT 3038 9282 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Aug 29, 5:32 PM CDT, 13 minutes earlier.

Area forecast discussion, Aug 29, 5:32 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
532 PM CDT Tue Aug 29 2017

.DISCUSSION...
Current satellite imagery and sfc obs show Tropical Storm Harvey
slowly meandering just offshore of the upper TX coast near
Galveston. The storm is expected to resume a slow north northeast
movement during the evening, with a landfall expected late
this evening into overnight near Sabine Pass Texas. Maximum
sustained winds are near 50 mph with higher gusts. Additional
strengthening is not anticipated as the storm approaches the
coast, with sustained tropical storm force winds, primarily within
rainbands, expected over the coastal LA parishes and Jefferson
County tonight. Tropical storm force winds could reach portions
of Orange County, and Calcasieu and Jeff Davis Parishes south of
I-10 overnight into Wednesday morning.

The main issue continues to be the unprecedented rainfall and
flooding as a large area of moderate to heavy rainfall persist
acrs southeast TX, while areas of rain with embedded feeder bands
containing very heavy rainfall continue to spread inland as
Harvey moves toward the area. Storm total rainfall amounts so far
range from 25 to nearly 40 inches of rainfall acrs SE TX mainly
west of an Orange to Jasper line, as well as a swath of 15 to
20 inches acrs southeast Calcasieu Parish into eastern Cameron
Parish. Further east, rainfall totals across southern LA have been
generally 6-10 inches. The main focus will again be across
southeast TX and far southwest LA where a high risk of excessive
rainfall is ongoing. Additional rainfall totals from tonight
through Thursday will be around 10 inches with up to 15 inches
possible acrs southeast TX, and 5 to 10 inches acrs southwest and
south central LA. Locally higher amounts can be expected within
heavier rainbands, while intense rainfall rates will likely
overwhelm local drainage capacities in some areas.

Peak storm surge inundation of 2 to 4 feet above ground level can
be expected along the coast from Holly Beach east to Morgan City,
where a storm surge warning is now in effect. Storm surge
inundation of 1 to 3 feet above ground level is still expected
west of Holly Beach through Wednesday. Surge will be highest
around the times of astronomical high tides.

Rain chances will finally begin to diminish late this week and
into the weekend as Harvey finally moves further inland and away
from the area. Still carry at least some daily POPs for Friday and
Saturday due to daytime instability as well as the possibility of
trailing rainbands lingering over the area. By the weekend
unfortunately, most of the guidance is showing another disturbance
developing over the southwestern Gulf of Mexico. This system is
expected to slowly drift northward over the western Gulf early
next week, and could potentially bring more unneeded rainfall to
the region.

24

&&

.MARINE...
Tropical storm conditions are expected to continue through
Wednesday, with winds gradually diminishing as it moves inland
during the day. Bands of showers and thunderstorms can also be
expected, with the potential for waterspouts in some storms.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  72  81  71  82 / 100 100  90  80
LCH  75  80  74  84 / 100 100  90  60
LFT  76  84  75  85 / 100 100  70  60
BPT  74  79  73  84 / 100 100  90  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday evening for LAZ027>033-
     041>045-052>055-073-074.

     Tropical Storm Warning for LAZ041-042-052>055-073-074.

     Wind Advisory until 7 PM CDT Wednesday for LAZ027>033-043>045.

TX...Flash Flood Watch through Thursday evening for TXZ180-201-215-
     216-259>262.

     Tropical Storm Warning for TXZ215-216.

     Wind Advisory until 7 PM CDT Wednesday for TXZ180-201-259>262.

GM...Tropical Storm Warning for GMZ430-432-435-450-452-455-470-472-
     475.

     Small Craft Advisory from 7 PM Wednesday to 1 PM CDT Thursday
     for GMZ430-432-435-450-452-455-470-472-475.

&&

PUBLIC...24
Hazardous weather outlook, Aug 29, 6:06 AM CDT, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
606 AM CDT Tue Aug 29 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
301100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
606 AM CDT Tue Aug 29 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Heavy rainfall from slowly moving Tropical Storm Harvey along the
Texas coast will produce several rounds of training showers and
thunderstorms across Southeast Texas, Central and Southern
Louisiana. A flash flood watch for the entire area continues.

A Tropical storm warning continues from Intracoastal City
Louisiana westward, mainly for the coastal parishes and counties.

A storm surge watch continues for the prolonged east to southeast
winds, and approaching landfall of Tropical Storm Harvey. The
peak storm surge inundation shows the potential for 1-3 feet above
ground along the upper Texas coast from High Island eastward
along the Louisiana coast to Morgan City. A few locations along
this zone may see storm surge just above ground level.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Tropical Storm Harvey is expected to make landfall along the
Southwest Louisiana coast late Wednesday morning or early afternoon.
Storm surge watch and tropical storm warning continues for same
locations as mentioned above through Wednesday. Continued heavy
rainfall from Tropical Storm Harvey will continue through Thursday,
with a continued flash flood watch through this time.

The chances of precipitation will slowly diminish Friday into the
Labor Day weekend and the entire system moves further inland and
weakens.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be required.

GMZ430-432-435-450-452-455-470-472-475-301100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
606 AM CDT Tue Aug 29 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Heavy rainfall from slowly moving Tropical Storm Harvey along the
Texas coast will produce several rounds of training showers and
thunderstorms. A Tropical storm warning continues from
Intracoastal City, Louisiana westward, with a small craft
advisory eastward to Morgan City, Louisiana.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Tropical Storm Harvey is expected to make landfall along the
Southwest Louisiana coast late Wednesday morning or early afternoon.
Tropical storm warning continues for same locations as mentioned
above through Wednesday. Continued heavy rainfall from Tropical
Storm Harvey will continue through Thursday.

The chances of precipitation will slowly diminish Friday into the
Labor Day weekend and the entire system moves further inland and
weakens.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be required.

In the hours before

Local storm report, Aug 29, 2:57 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
257 PM CDT TUE AUG 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            4 E SOUR LAKE           30.14N 94.33W
08/29/2017                   HARDIN             TX   DEPT OF HIGHWAYS

            TXDOT REPORTS SH 105 IS CLOSED DUE TO HIGH WATER. ROAD IS
            IMPASSIBLE.

&&

RACKLEY
Local storm report, Aug 29, 3:01 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
301 PM CDT TUE AUG 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            4 ESE CENTRAL GARDENS   29.98N 93.96W
08/29/2017                   JEFFERSON          TX   DEPT OF HIGHWAYS

            FM 365 IS CLOSED DUE TO FLOODING.

&&

RACKLEY
Local storm report, Aug 29, 3:03 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
303 PM CDT TUE AUG 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            5 WSW BON WEIR          30.72N 93.75W
08/29/2017                   NEWTON             TX   DEPT OF HIGHWAYS

            FM 363 IS CLOSED. HIGH WATER OVER BIG COW CREEK BRIDGE
            AND WATER RUSHING OVER ROAD IN SEVERAL OTHER LOCATIONS.

&&

RACKLEY
Local storm report, Aug 29, 3:05 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
305 PM CDT TUE AUG 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            1 ESE MAURICEVILLE      30.21N 93.85W
08/29/2017                   ORANGE             TX   DEPT OF HIGHWAYS

            FM 1130 IS CLOSED DUE TO FLOODING.

&&

RACKLEY
Local storm report, Aug 29, 4:47 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
447 PM CDT TUE AUG 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FUNNEL CLOUD     LYONS POINT             30.09N 92.38W
08/29/2017                   ACADIA             LA   LAW ENFORCEMENT

            ACADIA PARISH SHERIFFS OFFICE RELAYED A PUBLIC REPORT OF
            A FUNNEL CLOUD NEAR LYONS POINT.

&&

25
Local storm report, Aug 29, 5:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
543 PM CDT TUE AUG 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TORNADO          1 S EVANGELINE          30.25N 92.57W
08/29/2017                   ACADIA             LA   LAW ENFORCEMENT

            ACADIA PARISH SHERIFF REPORTED A TORNADO ALONG RIVERSIDE
            ROAD NEAR LA 97 ON THE SOUTH SIDE OF EVANGELINE.

&&

DJONES

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:19 PM CDTSpecial Marine WarningLCH41 min
Aug 28, 7:44 PM CDTSpecial Marine WarningLCH46 min
Aug 28, 7:47 PM CDTTornado WarningLCHCameron43 min
Aug 28, 8:29 PM CDTSpecial Marine WarningLCH46 min
Aug 28, 10:00 PM CDTSpecial Marine WarningLCH60 min
Aug 29, 2:02 AM CDTFlash Flood WarningLCHCalcasieu, Cameron, Jefferson Davis9 hr
Aug 29, 1:05 PM CDTFlash Flood WarningLCHCalcasieu, Cameron6 hr
Aug 29, 1:46 PM CDTSpecial Marine WarningLCH14 min
Aug 29, 4:20 PM CDTTornado WarningLCHAcadia25 min
Aug 29, 4:33 PM CDTStorm Surge WarningLCHCameron27 hr
Aug 29, 4:44 PM CDTTornado WarningLCHAcadia31 min
Aug 29, 5:00 PM CDTSmall Craft AdvisoryLCH50 hr
Aug 29, 5:14 PM CDTTornado WarningLCHAcadia, Jefferson Davis31 min
Aug 29, 5:38 PM CDTTornado WarningLCHAcadia, Lafayette37 min
Aug 29, 5:53 PM CDTTornado WarningLCHAllen, Jefferson Davis37 min

Nearby

Tornado Warnings in Louisiana, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.